The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Success with Clonidine? side effects?

anyone had success with Clonidine? - did you have any side effects?
i am hoping it will control my definetly hormone related MAV

also on Nort at the moment.

thanks

crikey - is no one on this forum on Clonidine, or been on it in the past?

I think nortriptyline(and other TCAs) interacts with clonidine. It reduces its blood pressure lowering effect. I have taken clonidine before and all I noticed from it was fatigue and sedation. I was on .2 mgs.

I’m on it and it changed my life.

I have been on Nortriptyline and Topirimate for years but added Clonidine. I take 3 of them a day and I’m not sure on the microgram dosage so that’s not very helpful. But nevertheless. It really did change my life. After a year and a bit on them, I’m now increasing to see if it helps knock out the remainder of my symptoms.

I have mixed views on clonidine. It comes in 25 microgram tablets. I was taking 4 tablets a day in combination with 300mg of pregabalin. It did seem to help with the increase in symptoms I get at ovulation and just before menstruation and it helped alleviate the pressure in my nose and face and behind the eyes. However I started getting palpitations so I decreased it. I wAs wary of it as a drug as it can cause depression and I became depressed while on the drug but this may have been because I developed another health problem which on top of VM was just too much for me.I am now on 50mg of nortriptyline and 250mg of pregabalin. The nortriptyline has helped massively with vertigo attacks and constant imbalance and eye issues but I am getting bad hormonal headaches and sinus pressure. I would not rule out tAking clonidine in combination with the nortriptyline and pregabalin at a lower dose than before.
Good luck x

thanks ladies - am only on 25mg - 1 tab a day at the mo but due to increase to 2 tabs a day soon. Feeling the side effects at the mo though so going to increase slowly.
Really hoping it knocks my remaining symptoms on the head though, which i suspect to be hormonal.

missmoss - did you suffer with any side effects from Clonodine?

Hi,

I had no side effects taking 3 x 25micrograms at night.

I added 1 in the morning for the last week and a half. No side effects.

Today I added a further 1 in the morning to take me to 50 micrograms in the morning… Am totally sedated with a massive face pain/pressure. Cannot keep my eyes open at my desk.

Won’t be giving up this soon though- may be a coincidence.

Have you suffered any side effects?#

Does anyone know the highest safe level we can get to on clonidine?

If any of you receive this could I ask how you got on with the Clonidine in the end ? I’m going to be taking it in combination with 90 mg nortriptyline

How did you get on with the Clonidine ?

I havent posted on here for years either.

I currently am on 100mg Nort at night, and 75mg of Clonidine am, and 75mg Conidine pm. I dont recall having any side effects from the Clonidine so thats good. On both these meds i have been 90% well i would say, and my consultant now wants me to try and reduce the Nort after Christmas. I recall that Nort would make me feel drowsy and give me a dry mouth but dont recall side effects with Clonidine. Like anything, might depend how slowly you tiltrate up.

My only question is that when you start taking more than 1 med, you dont know which one is working! but i guess you just want to take whatever the consultant recommends to feel better.

2 Likes

How very kind of you to pop back to comment. It’s always so good to hear of a bit of success with meds. So frustrating when current members read old posts and can never establish what happened next. Sure Lucy’ll be delighted to hear your comments. Thx. Helen

1 Like

Thanks so much for coming back and updating us! Your treatment plan sounds similar to me, I’m on 80 mg nortriptyline and when I’m on 90 mg Dr S wants me to start adding in Clonidine. Good to hear you don’t suffer from side effects.
May I ask, did your consultant add in Clonidine because the nortriptyline wasn’t doing enough? At what dosage of the two meds did you start to get relief ?
90% well - what sort of symptoms do you still have ?
Again many thanks for coming on the forum!

I’m with Dr S too, so guess he is following a similar plan. I think we both recognised that my MAV is mainly triggered by hormones, and Clonidine is for hormonal headaches hence why it was added in. I honestly cant remember at what dose i started to improve but everyone is different so you may get relief before i did.
I say 90% well because around the time when my hormones are increasing/decreasing (time of the month and possibly ovulation) i start to feel off balance, might have a few dizzy moments /might get a headache or two. Most of the rest of the time, i dont notice my MAV which is fantastic. Its also triggered by stress, so i can see the impact of that sometimes on my MAV so try and keep that to a minimum wherever possible. Am also on the 6 Cs diet but dont really know whether that helps me or not, plus follow the regular excercise, sleep etc pattern.
I do feel i am at a point where i dont know which drug is helping me, or helping me more, or are they working in conjunction and both helping?! Will look to reduce Nort next year and see what happens, otherwise you will never know…
I certainly have been on meds much much longer than i thought i would be…

1 Like

Yes quite a few years you’ve been on them…
I’ve been on nortriptyline for 7 months and suspect I’m going to be for quite a while yet.
I was having the first few good spells last month but then my period came and everything went out the window :cold_sweat:
Hope you continue to see progress, and best of luck with getting off the meds l.

What are we talking five/six years maybe? Has your consultant told you to try reducing next year ir is that your own idea? I ask because my MAV is primarily hormonal but somewhat different from yours in that it appeared at menopause so I wouldn’t contemplate quitting the meds that help until I am convinced the main trigger - fluctuating hormones - appears to be settling down. If one applied the same principle to a person with menstrual related migraine (catamenial migraine I believe it’s called) I couldn’t see its triggers changing until, say, menopause. From what I’ve read I understand many catamenial migraineurs lose their migraines at menopause. I personally know one that definitely did. Helen

lost count of how long i have been on them, but have had MAV for 8 years so guessing 6 or 7 years. I ttried to reduce the Nort before but it was before Christmas and there was some stress going on at work and it was a disaster! Dr doesnt want me on it indefinetly, so has suggested to avoid Christmas but try to reduce the dose of Nort around Feb time and see how i get on. I’m not convinced as its very hormonally affected and i am in peri-menopause so this is unlike to stop until ive been through the menopause. Happy to try anything though and keen to not be on meds if possible

1 Like

I find it rather amazing that despite all the research I’ve done over the last couple of years on migraine, MAV and hormone related subjects until @LucyLabrador mentioned Clonidine I’d never come across it before. Never seen mention of it in any medical paper. Nothing. Not in relation to migraine prevention yet alone especially targeted at menstrual subjects. It is a blood pressure reduction drug of the central alpha agonists type (whatever that might mean) so must be being used off label for migraine as are most other drugs used for prevention. What seemed a bit unusual to me as a layman was that there are two different types of Clonidine, ‘Catapres’ Used for BP and Kapvay, an Extended Release version used to treat ADHD. Wonder which they use for MAV. Reading through the older posts on the forum the use of Clonidine for menstrual associated migraine is discussed. I was particularly interested to read one post where a prescription for it had been marked ‘Expensive’ by somebody. Perhaps that in some way accounts for its apparent lack of use. I have just today read it’s efficacy for prevention in somewhere between 40-50% success rate, helping 50% of those that take a particular preventative is considered both average and a success. Helen

2 Likes

No. That was the way my thoughts were going to. Be interesting to find out won’t it. Been reading your archived posts. Very similar journeys all the hormonal migraine female band in here and you’re another one. All comfortingly reassuring in similarity particularly for people like me who went undiagnosed for decades and then appeared to be the Only Case in the Western World for a good while too. Helen. Btw you might find menopause (symptoms) tend to hang round a good long time too so don’t get out of the habit of cheerfully Grin n Bear It - maybe ‘resolved’ we should call it, just yet!

This MAV lark really is so much hormone related for many, me included. Today is third day in a row I’ve had virtually no symptoms then this evening eating our main meal I had a strong hot flush and became immediately dizzy . The flush passed quickly but I’m left feeling out of kilter, unbalanced for the rest of the day now I guess. This is happening more and more. It won’t be long before I’ll be renaming MAV to HFAV - Hot Flush Associated Vertigo.

Like you, had never heard about Clonidine. When Dr S mentioned it , I even asked him to spell it so I could look it up. I thought he was going to add in Candesartan or Gabapentin. But very willing to try the new med. happy to do anything to have my normal life back.